How Common Is Vicodin Overdose?

How Common Is Vicodin Overdose?Vicodin is a prescription medication commonly prescribed to treat moderate to severe pain. It is a combination of two drugs, acetaminophen (Tylenol), and the opioid hydrocodone, a pain reliever and cough suppressant. When used as prescribed it can be a safe and effective way to temporarily relieve pain and is often prescribed following surgery. However, Vicodin is highly addictive and should never be taken in larger amounts or for longer periods than recommended by a physician.

Who Is at Risk for Vicodin Overdose?

If you take more than the prescribed amount of Vicodin, either accidentally or intentionally, you are at risk for a potentially fatal overdose. If you have developed an addiction, that risk is increased. As you take Vicodin your body begins to build up a tolerance and a higher dosage of the drug is required to obtain the same effect. If you add other drugs or alcohol to increase the effect of Vicodin your risk of an overdose increases dramatically.

How to Identify a Vicodin Overdose

An individual experiencing a Vicodin overdose may not realize what is happening before it is too late. Because Vicodin combines two active ingredients, acetaminophen and hydrocodone, the symptoms of an overdose may vary significantly depending upon the individual. Symptoms of a hydrocodone overdose include the following:

  • Difficulty breathing
  • Extreme drowsiness leading to coma
  • Cold, clammy skin
  • Slow heart rate
  • Low blood pressure
  • Cardiac arrest

An overdose from acetaminophen may cause the following:

  • Nausea and vomiting
  • Sweating
  • Irritability/confusion
  • Jaundice
  • Dark urine
  • Hypoglycemia
  • Bleeding
  • Liver failure

If you believe that someone you are with is experiencing a Vicodin overdose, some things to watch for are skin changes (cold, clammy, or bluish), extreme sleepiness, slow shallow breathing, and faint heartbeat. Call 911 immediately, if signs of an overdose appear. A Vicodin overdose requires fast attention since either of the two ingredients can be potentially fatal in high enough doses. After the patient has been transported to the hospital treatment may include medically induced vomiting or pumping of the stomach. Another method is to use activated charcoal to absorb any of the drug left in the digestive system. Sometimes the antidote Narcan is used to treat the effects of hydrocodone. The antidote has severe side effects however and is generally not the first option for treatment.

Vicodin use can quickly lead to physical and psychological dependence, but if you have been taking it as prescribed the risk of addiction or overdose is minimal. If you are abusing Vicodin you are at risk for overdose. Whether you are taking more of the drug to help control your pain or simply to get high you risk an accidental and potentially deadly overdose. If you are addicted seek help now. Due to Vicodin’s severe withdrawal symptoms, find professional assistance with detox. A medically supervised detox followed by a treatment program designed specifically to fit your needs is the safest way to break your addiction.

Do You Need Vicodin Help?

Are you worried that you or someone you know might have a Vicodin problem? Please call and let one of our counselors get you the help you need. We are here 24 hours a day and the call is free, so call now.